Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Des Moines, IA

May 14, 2003Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2003, 6:11 PM CDT for Dallas County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 6:11 PM CDT (23:11 UTC)
Expired
May 14, 2003, 6:30 PM CDT
In force
19 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KDMX 142311
SVRDMX
IAC049-142330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 608 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MINBURN...OR ABOUT 31
  MILES WEST OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DALLAS CENTER AROUND 625 PM AND
  9 MILES NORTHWEST OF WAUKEE AROUND 630 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4179 9429 4162 9426 4160 9383 4181 9383


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 14, 3:45 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED MAY 14 2003

RUNNING LATE WITH SEVERE WX. MODELS CLOSE IN SHORT TERM...STILL
GOING WITH MODELS THAT TAKE THE FRIDAY SYSTEM FURTHER TO OUR SOUTH.
MODELS DIVERGE WITH SPEED OF FRONTAL MOVEMENT IN EXTENDED...MONDAY
TUES TIME FRAME. HAVE EXPANDED CHANCE THUNDER EARLIER INTO MONDAY
NIGHT.

IN THE SHORT TERM...THE HAIL STORMS OVER THE AREA WILL BE DIURNALLY
DRIVEN AND SHOULD DIMINISH THIS EVENING WITH LOSS OF SFC HEATING.

AM STILL GOING TO KEEP THE SOUTHERN ZONES DRY FRIDAY INTO EARLY
SATURDAY. MODEL CONSENSUS STILL KEEPS THE PCPN JUST TO OUR SOUTH BUT
THIS WILL NEED TO BE WATCHED CLOSELY. OTHER CONCERN IS POSSIBLE
NORTHERN PLAINS CONVECTION BLEEDING INTO THE FAR NORTHWEST LATE
FRIDAY NIGHT OR EARLY SATURDAY. WARM AIR ADVECTION AND APPROACHING
FRONTAL SYSTEM SHOULD ALLOW STORMS TO FIRE FRI AND SAT AFTERNOON.
H850-300 FLOW AND CORF VECTORS WOULD INDICATE SOME POTENTIAL FOR
THIS TO MOVE INTO NW IA IF IT WOULD HOLD TOGETHER. ATMOSPHERE DOWN
HERE WILL NOT BE SUPPORTIVE OF PCPN SO FOR NOW WILL HOLD OFF ADDING
LOW POPS.

.DSM...NONE

JAW
Hazardous weather outlook, May 14, 12:53 PM CDT, 5 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-16000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED
WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH
CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN
THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A
FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING
CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS
DAYTIME HEATING SUBSIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM
APPROACHES IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MYERS

In the hours before

Local storm report, May 14, 2:29 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0229 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    MINGO                     IA   1.75 IN HAIL
05/14/03   JASPER

0207 PM    2 S MASON CITY            IA   0.88 IN HAIL
05/14/03   CERRO GORDO

0205 PM    7 N THOMPSON              IA   0.88 IN HAIL
05/14/03   WINNEBAGO

0152 PM    FOREST CITY               IA   1.75 IN HAIL
05/14/03   WINNEBAGO

0136 PM    N THOMPSON                IA   1.00 IN HAIL
05/14/03   WINNEBAGO

CAB
Local storm report, May 14, 3:00 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0300 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    5 N HAMPTON               IA   1.00 IN HAIL
05/14/03   FRANKLIN                       REPORTED BY A TRAINED
                                          SPOTTER

0244 PM    N MARSHALLTOWN            IA   1.00 IN HAIL
05/14/03   MARSHALL                       REPORTED BY A TRAINED
                                          SPOTTER

0243 PM    KELLOGG                   IA   0.88 IN HAIL
05/14/03   JASPER

0242 PM    3 S CLEAR LAKE            IA   1.75 IN HAIL
05/14/03   CERRO GORDO

0227 PM    3 NE LAKE MILLS           IA   0.75 IN HAIL
05/14/03   WORTH

CAB
Local storm report, May 14, 3:20 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0320 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    5 S CLEAR LAKE            IA   0.88 IN HAIL
05/14/03   CERRO GORDO                    REPORTED BY SHERIFFS
                                          DEPARTMENT

CAB
Local storm report, May 14, 4:21 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0421 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    4 N NEW HARTFORD          IA   1.75 IN HAIL
05/14/03   BUTLER

SJT
Local storm report, May 14, 5:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0532 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    2 S READLYN               IA   0.88 IN HAIL
05/14/03   BREMER

SJT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac25 min
May 13, 7:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene59 min
May 13, 7:42 PM CDTTornado WarningDMXCalhoun, Carroll, Greene63 min
May 13, 8:30 PM CDTSevere Thunderstorm WarningDMXGreene45 min
May 13, 8:48 PM CDTSevere Thunderstorm WarningDMXAdair, Cass27 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningDMXHancock24 min
May 14, 2:08 PM CDTSevere Thunderstorm WarningDMXWinnebago52 min
May 14, 2:09 PM CDTSevere Thunderstorm WarningDMXJasper51 min
May 14, 2:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth62 min
May 14, 2:24 PM CDTSevere Thunderstorm WarningDMXCass51 min
May 14, 2:35 PM CDTSevere Thunderstorm WarningDMXMarshall25 min
May 14, 2:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo53 min
May 14, 2:53 PM CDTSevere Thunderstorm WarningDMXPoweshiek52 min
May 14, 3:24 PM CDTSevere Thunderstorm WarningDMXMarion, Warren36 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 14, 4:15 PM CDTSevere Thunderstorm WarningDMXButler15 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningDMXAppanoose36 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningDMXWayne34 min
May 14, 5:23 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama37 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningDMXHamilton30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.